Allergic Contact Dermatitis and Orthodontics
Post-Vaccine Evaluation to Assist with Subsequent COVID-19 Vaccine Administration [Meeting Abstract]
Rationale: During roll-out of Pfizer-BioNTech, Moderna, and Johnson & Johnson (J&J) COVID-19 vaccines, adverse reactions led patients to seek Allergy evaluation following vaccination.
Method(s): We conducted retrospective chart review of patients >= 18 years seeking vaccine counseling between December 1, 2020 - May 1, 2021 after experiencing COVID-19 vaccine reactions. Demographics, atopic history, anaphylaxis history and vaccine administration/reactions were recorded. Follow up phone calls were used to complete data collection.
Result(s): We identified 24 patients (N= 21 Female, 3 Male) reporting reactions to COVID-19 vaccination; 19 after 1st dose, 2 after 2nd dose, and 3 after both. The 27 total reactions were classified as immediate (12), or delayed (15) and subdivided further based on features. Two patients had symptoms consistent with anaphylaxis and were evaluated in the ER, one received epinephrine and subsequently tolerated J+J. The other did not pursue additional vaccination. Among the additional 10 immediate reactions, 6 were cutaneous/mucocutaneous-only and 4 involved subjective systemic symptoms. Six patients were evaluated in the emergency room (3 delayed, 3 immediate). Overall, 22 of 24 patients completed vaccination series (defined as one dose of J&J or 2 doses of an mRNA vaccine).
Conclusion(s): Many patients reported reactions to COVID-19 vaccine, most following first vaccine dose with isolated cutaneous or mucocutaneous symptoms. No patients with delayed cutaneous reactions went on to have more severe reactions and only 1 patient had return cutaneous symptoms with 2nd dose. Patients with adverse reactions may be reluctant to pursue additional vaccination; 2 of our patient cohort remain incompletely vaccinated to COVID-19.
Persistent Penicillin Allergy Label in Pharmacies after Penicillin Allergy De-labeling [Meeting Abstract]
Rationale: Carrying a penicillin allergy label is associated with increased healthcare costs and adverse events. De-labeling a penicillin allergy can optimize antimicrobial stewardship and improve patient care.
Method(s): We performed an IRB-approved retrospective study of patients over 11 years-old, who were de-labeled of penicillin allergy (negative skin testing and aminopenicillin oral challenge) in our clinic between May 2019 and May 2022. Patients had their penicillin allergy removed from our electronic medical record (EMR) and were given a wallet card denoting results. A letter with fax confirmation of receipt was sent to both primary care physician and pharmacy. EMR review and phone interviews with patients and pharmacies were subsequently conducted to determine penicillin allergy status and antibiotic prescribing patterns.
Result(s): A total of 78 charts were reviewed: 68 underwent phone interviews, 9 were lost to follow up, and 1 was deceased. From these charts, 77 (99%) remained de-labeled in our EMR, whereas 24 (31%) had an active penicillin allergy listed in their pharmacy. Out of 68 patients interviewed, 66 (97%) recalled a negative penicillin allergy result, 30 (44%) took penicillins since de-labeling, 31 (46%) were not prescribed penicillins, 4 (6%) avoided penicillins, while 3 (4%) reported unknown antibiotic use.
Conclusion(s): This study demonstrates that our pencillin de-labeling protocol is effective in maintaining a non-allergic status and allowing for subsequent penicillin administration. However, the discrepancy in allergy records between our EMR and patients' pharmacies exemplifies the need to identify barriers in universally de-labeling patients.
A POSSIBLE MEROPENEM-ASSOCIATED DRESS SYNDROME [Meeting Abstract]
Capturing total steroid burden in patients with atopic dermatitis and asthma
Taking Advantage of our EMR to Take Better Care of our Allergic Rhinitis Patients [Meeting Abstract]
Real Time Assessment of Steroid Use in Patients with Atopic Dermatitis [Meeting Abstract]
Occupational Contact Dermatitis: An Update
Occupation contact dermatitis (CD) is a common inflammatory skin condition impacting every professional industry in the United States. It is associated with significant personal and professional distress, loss of revenue, and decreased productivity. Occupational CD is further subdivided into irritant CD and allergic CD. Frequently, workers may suffer from a combination of both types. Numerous workplace exposures are implicated, but there are several themes across professions, such as CD related to frequent handwashing and wet work. A detailed occupational history, physical examination, and patch testing can help to make the diagnosis. Treatment includes identification of the substance and avoidance, which often is quite challenging.
Utility of an EMR-Tool to Monitor Total Steroid Burden in Patients with Atopic Dermatitis and Asthma [Meeting Abstract]
Rationale: Cutaneous, inhaled, intranasal and systemic corticosteroids(CS) are commonly prescribed for the treatment of atopic dermatitis(AD), asthma, and allergic rhinitis. The cumulative burden of these steroids in individual patients are not routinely assessed by providers and can lead to adverse effects. We sought to use an EMR-tool to increase documentation of the total steroid burden(SB) in our patients with atopic dermatitis and asthma.
Method(s): A SB EMR-tool was used for 99 AD encounters and 64 asthma encounters over an 18-month period. Data collected included corticosteroid type, potency, frequency, side effects, interventions and counseling.
Result(s): There were 99 AD encounters assessed in 58 patients(53% female, mean age of 31). Of these 99 encounters using topical corticosteroids(TCS), 24 were using inhaled CS; 12 using intranasal CS and 8 using systemic CS. The most common side effects encountered while on TCS included: pigment changes(n=20), skin atrophy(n=11), easy bruising(n=7), telangiectasias(n=6), striae(n=6), rosacea(n=3), and hair growth(n=2). Twenty-eight encounters(28%) had an intervention: 10 decreased dose, 3 decreased potency and 15 discontinued TCS. 85 encounters(86%) documented patient counseling. There were 64 asthma encounters assessed in 49 patients(63% female, mean age of 56). Of these 64 encounters using inhaled CS, 27 were using intranasal CS and 18 using systemic CS. The most common side effects encountered while using inhaled CS included: candidiasis(n=6) and hoarseness(n=1). Four encounters(6.25%) had an intervention: 3 decreased dose, 1 discontinuation. 62 encounters(97%) documented patient counseling.
Conclusion(s): Using our EMR-tool facilitates the identification and tracking of total SB in patients, associated side effects and leads to meaningful intervention.
Successful intravenous heparin administration during coronary revascularization surgery in a patient with alpha-gal anaphylaxis history